Alert archive / New York / Special Weather Statements in 2014
Special Weather Statement, NWS Buffalo, NY
NWS Buffalo, NY issued this special weather statement at May 9, 2014, 8:04 PM EDT for Jefferson County, New York. It was in force for 56 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 9, 2014, 8:04 PM EDT (00:04 UTC)
- Expired
- May 9, 2014, 9:00 PM EDT
- In force
- 56 min
- Issued by
- NWS Buffalo, NY
County Jefferson County, NY
The radar
The Ft Drum radar (KTYX), 49 km from the middle of the area, began a volume at 00:03 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Buffalo Intl Airport, NY (KBUF), launched 00:00Z, 0.1 hours before the alert went out and 233 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 5 J/kg
- Mixed-layer CIN
- -147 J/kg
- Mixed-layer LCL
- 1863 m above ground
- 0-6 km bulk shear
- 36 kt
- 0-1 km storm-relative helicity
- 134 m²/s²
- 0-3 km storm-relative helicity
- 191 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
413
WWUS81 KBUF 100004
SPSBUF
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BUFFALO NY
804 PM EDT FRI MAY 9 2014
NYZ007-100100-
JEFFERSON NY-
804 PM EDT FRI MAY 9 2014
...LINE OF STRONG THUNDERSTORMS MOVING INTO JEFFERSON COUNTY...
* AT 757 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF STRONG THUNDERSTORMS CAPABLE OF PRODUCING STRONG GUSTY
WINDS. THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM 21
MILES WEST OF CLAYTON TO 14 MILES SOUTHWEST OF STONY POINT...AND
MOVING EAST AT 40 MPH.
* SOME LOCATIONS AFFECTED BY THE STRONG THUNDERSTORMS MAY INCLUDE...
WATERTOWN...
ADAMS...
MANNSVILLE...
CAPE VINCENT...
LAFARGEVILLE...
CHAUMONT...
THESE STORMS WILL PRODUCE WIND GUSTS UP TO 45 MPH AND BRIEF HEAVY
RAINFALL AS THEY CROSS THE REGION.
LAT...LON 4373 7586 4369 7622 4387 7630 4392 7636
4388 7645 4390 7645 4393 7637 4388 7629
4390 7620 4387 7621 4392 7614 4398 7622
4396 7630 4411 7638 4420 7629 4424 7612
4426 7617 4430 7614 4439 7584
$$
HITCHCOCKWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Buffalo, NY wrote its last area forecast discussion before this special weather statement went out at May 9, 3:47 PM EDT, 4 hours 17 minutes earlier.
Area forecast discussion, May 9, 3:47 PM EDT, 4 hours 17 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BUFFALO NY 347 PM EDT FRI MAY 9 2014 .SYNOPSIS... A COLD FRONT WILL CROSS THE REGION TONIGHT. A WEAK RIDGE OF HIGH PRESSURE WILL BUILD ACROSS THE REGION FOR THE WEEKEND... BRINGING FAIR WEATHER AND SEASONABLE TEMPERATURES FOR THE LATTER HALF OF THE WEEKEND. && .NEAR TERM /THROUGH SATURDAY/... PRECIPITATION DEVELOPING OVER OHIO THIS AFTERNOON WILL CONTINUE TO MOVE NORTHEAST. THE APPROACHING COLD FRONT WILL BRING THE INCREASING LIKELIHOOD OF SHOWERS AND THUNDERSTORMS ACROSS THE REGION TONIGHT. BUFKIT PROFILES SHOW AN APPROACHING LLJ WITH WINDS OF 45-50KTS AROUND 2KFT AND WET BULB ZERO HGTS AROUND 10KFT SO GUSTY WINDS AND SOME SMALL HAIL WILL BE POSSIBLE WITH THE TSTMS. THE COLD FRONT WILL SLOWLY CROSS THE REGION OVERNIGHT SUCH THAT SHOWERS/TSTMS WILL STILL BE LINGERING SATURDAY MORNING...CLEARING FROM THE NORTHWEST TO SOUTHEAST. TEMPERATURE-WISE...PRE-FRONTAL WARM READINGS WILL CONTINUE ACROSS THE REGION OVERNIGHT...FALLING ONLY TO WITHIN A FEW DEGREES OF 60 LATE TONIGHT. HIGHS SATURDAY WILL RANGE FROM THE MID 60S TO LOW 70S. && .SHORT TERM /SATURDAY NIGHT THROUGH MONDAY NIGHT/... LARGE SCALE SUBSIDENCE/DRYING WILL SUPPORT A DRIER/COOLER AIRMASS SATURDAY NIGHT...AS A WEAK AREA OF HIGH PRESSURE BUILDS IN BEHIND THE EARLY SATURDAY FRONTAL BOUNDARY PASSAGE. THE WEAK HIGH WILL REMAIN IN CONTROL FOR SUNDAY PROVIDING A DRY DAY WITH MORE SUNSHINE LIKELY EARLIER IN THE DAY...WITH INCREASING CLOUDINESS DURING THE AFTERNOON. TEMPERATURES LOOK SEASONABLE WITH MOST HIGHS IN THE UPPER 60S TO LOWER 70S. A STRENGTHENING SOUTHWEST FLOW IN ADVANCE OF LONGWAVE TROUGH AMPLIFICATION INTO THE WESTERN CONUS SUNDAY NIGHT AND MONDAY WILL ALLOW GULF MOISTURE TO ADVECT NORTH INTO THE GREAT LAKES REGION DURING THIS TIME. LOW LEVEL THETA-E GRADIENT/WARM FRONT IN ADVANCE OF THIS SYSTEM ON THE LOW LEVEL JET NOSE MAY BRING SOME MAINLY ELEVATED CONVECTION TO THE AREA FROM SOUTHWEST TO NORTHEAST SUNDAY NIGHT THROUGH MONDAY...WITH PRECIPITATION PROBABILITIES LIMITED TO THE SCATTERED RANGE GIVEN THE ABSENCE OF ANY WELL-DEFINED MID/UPPER LEVEL FORCING. && .LONG TERM /TUESDAY THROUGH FRIDAY/... WELL DEFINED WARM FRONT LOOKS TO BE THROUGH MUCH OF THE AREA AT THE START OF THE PERIOD. SOME MODEL DIFFERENCES IN THE TUESDAY AND WEDNESDAY TIME FRAME WITH RESPECT TO THE MOVEMENT OF THE AMPLIFYING UPSTREAM LONG WAVE TROUGH. GIVEN THE STRENGTH OF THE EASTERN CONUS RIDGE...MORE WEIGHT WAS GIVEN TO THE SLOWER ECMWF AND CANADIAN SOLUTIONS. THIS WOULD PLACE THE AREA WITHIN THE WARM SECTOR AIR MASS THROUGH WEDNESDAY. ANY REAL FORCING LOOKS TO BE LACKING OTHER THAN DAYTIME INSTABILITY WITHIN THE REMAINING MOIST AIRMASS WHICH WILL BE IN PLACE...GIVING THE THREAT FOR MAINLY SCATTERED DIURNALLY DRIVEN CONVECTION. DESPITE THE MODEL TIMING DIFFERENCES...THE ENTIRE MEDIUM RANGE MODEL SUITE INDICATE THE DEVELOPMENT OF A CLOSED LOW BY THE TIME THE UPPER TROUGH ADVANCES INTO THE GREAT LAKES REGION BY MID TO LATE WEEK. THE EXPECTATION FOR SOME PHASING OF SHORT WAVE ENERGY DROPPING DOWN FROM CENTRAL CANADA WILL ADVECT RATHER COLD AIR FOR MID MAY ON THE BACK SIDE OF THIS SYSTEM...WHICH SHOULD REACH WESTERN NEW YORK BY THE END OF THE LONG TERM PERIOD. && .AVIATION /20Z FRIDAY THROUGH WEDNESDAY/... MAINLY VFR CONDITIONS WILL PREVAIL THROUGH THE LATE AFTERNOON HOURS. SHOWERS AND TSTMS DEVELOPING AHEAD OF AN APPROACHING COLD FRONT WILL SPREAD FROM WEST TO EAST ACROSS THE REGION TONIGHT. VFR CONDS WILL DETERIORATE TO MVFR AS THE COLD FRONT BEGINS TO CROSS THE REGION TONIGHT. SCT SHWRS/TSTMS WILL LINGER SATURDAY MORNING WITH SLOW CLEARING FROM THE NORTHWEST AND CONDS IMPROVING TO VFR DURING THE AFTERNOON...SOUTHERN TIER AND NORTH COUNTRY BEING THE SLOWEST TO CLEAR. OUTLOOK... SATURDAY NIGHT AND SUNDAY...VFR. MONDAY AND TUESDAY...MAINLY VFR WITH A CHANCE OF A FEW SHOWERS AND THUNDERSTORMS. WEDNESDAY...MVFR WITH SCT SHWRS/TSTMS. && .MARINE... AN APPROACHING COLD FRONT WILL BRING A MODEST INCREASE IN WINDS ON OVERNIGHT/SATURDAY...FOLLOWED BY GENERALLY LIGHT WINDS ON SUNDAY. SHOWERS/THUNDERSTORMS PRECEDING/ALONG THE FRONT COULD PRODUCE GUSTY WINDS AND SMALL HAIL. && .BUF WATCHES/WARNINGS/ADVISORIES... NY...NONE. MARINE...NONE. && SYNOPSIS...LEVAN NEAR TERM...LEVAN SHORT TERM...TMA LONG TERM...TMA AVIATION...LEVAN MARINE...LEVAN
Hazardous weather outlook, May 9, 4:34 AM EDT, 15 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BUFFALO NY 434 AM EDT FRI MAY 9 2014 NYZ001>008-010>014-019>021-085-100845- NIAGARA-ORLEANS-MONROE-WAYNE-NORTHERN CAYUGA-OSWEGO-JEFFERSON-LEWIS- NORTHERN ERIE-GENESEE-WYOMING-LIVINGSTON-ONTARIO-CHAUTAUQUA- CATTARAUGUS-ALLEGANY-SOUTHERN ERIE- 434 AM EDT FRI MAY 9 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND NORTH CENTRAL NEW YORK. .DAY ONE...TODAY AND TONIGHT. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF LEZ040-041-LOZ030-042>045-062>065-SLZ022-024-100845- LAKE ERIE NEARSHORE WATERS FROM RIPLEY TO DUNKIRK- LAKE ERIE NEARSHORE WATERS FROM DUNKIRK TO BUFFALO- LOWER NIAGARA RIVER- LAKE ONTARIO NEARSHORE WATERS FROM THE NIAGARA RIVER TO HAMLIN BEACH- LAKE ONTARIO NEARSHORE WATERS FROM HAMLIN BEACH TO SODUS BAY- LAKE ONTARIO NEARSHORE WATERS FROM SODUS BAY TO MEXICO BAY- LAKE ONTARIO NEARSHORE WATERS FROM MEXICO BAY TO THE SAINT LAWRENCE RIVER- LAKE ONTARIO OPEN WATERS FROM THE NIAGARA RIVER TO HAMLIN BEACH- LAKE ONTARIO OPEN WATERS FROM HAMLIN BEACH TO SODUS BAY- LAKE ONTARIO OPEN WATERS FROM SODUS BAY TO MEXICO BAY- LAKE ONTARIO OPEN WATERS FROM MEXICO BAY TO THE SAINT LAWRENCE RIVER- SAINT LAWRENCE RIVER FROM CAPE VINCENT TO OGDENSBURG- SAINT LAWRENCE RIVER FROM OGDENSBURG TO SAINT REGIS- 434 AM EDT FRI MAY 9 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE ERIE...LAKE ONTARIO AND SAINT LAWRENCE RIVER. .DAY ONE...TODAY AND TONIGHT. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF
In the hours before
Local storm report, May 9, 5:58 PM EDT, 2 hours 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BUFFALO NY
558 PM EDT FRI MAY 09 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0443 PM TSTM WND DMG LEWISTON 43.17N 79.04W
05/09/2014 NIAGARA NY LAW ENFORCEMENT
TREES DOWN ON BUFFALO STREET
&&
EVENT NUMBER BUF1400029
JAMSpecial weather statement, May 9, 5:58 PM EDT, 2 hours 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BUFFALO NY
558 PM EDT FRI MAY 9 2014
NYZ002-003-011>014-092300-
GENESEE NY-LIVINGSTON NY-MONROE NY-ONTARIO NY-ORLEANS NY-WYOMING NY-
558 PM EDT FRI MAY 9 2014
...LINE OF STRONG THUNDERSTORMS MOVING INTO THE GENESEE VALLEY...
* AT 551 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF STRONG THUNDERSTORMS CAPABLE OF PRODUCING STRONG GUSTY
WINDS. THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM
HAMLIN BEACH TO PORTAGEVILLE...AND MOVING EAST AT 35 MPH. STRONG
WINDS ARE EXTENDING OUT WELL AHEAD OF THIS LINE OF STORMS. THE
WIND WILL BEGIN PRIOR TO ANY RAIN OR LIGHTNING.
* SOME LOCATIONS AFFECTED BY THE STRONG THUNDERSTORMS MAY INCLUDE...
THE GREATER ROCHESTER AREA...
GENESEO...
MOUNT MORRIS...
THESE STORMS WILL PRODUCE WIND GUSTS UP TO 45 MPH FOLLOWED BY BRIEF
HEAVY DOWNPOURS.
LAT...LON 4296 7796 4338 7802 4338 7797 4336 7787
4335 7776 4333 7771 4330 7767 4324 7755
4328 7739 4328 7738 4262 7741 4252 7807
HITCHCOCKLocal storm report, May 9, 6:31 PM EDT, 1 hour 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BUFFALO NY
631 PM EDT FRI MAY 09 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0527 PM TSTM WND DMG COWLESVILLE 42.83N 78.28W
05/09/2014 WYOMING NY COUNTY OFFICIAL
POWERLINE DOWN
&&
EVENT NUMBER BUF1400030
HITCHCOCKSpecial weather statement, May 9, 6:40 PM EDT, 1 hour 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BUFFALO NY
640 PM EDT FRI MAY 9 2014
NYZ004-005-014-100000-
CAYUGA NY-ONTARIO NY-WAYNE NY-
640 PM EDT FRI MAY 9 2014
...LINE OF STRONG THUNDERSTORMS MOVING INTO THE AREA...
* AT 637 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF STRONG THUNDERSTORMS CAPABLE OF PRODUCING STRONG GUSTY
WINDS. THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM 8
MILES WEST OF ONTARIO TO 18 MILES SOUTHWEST OF CANANDAIGUA...AND
MOVING NORTHEAST AT 50 MPH.
* SOME LOCATIONS AFFECTED BY THE STRONG THUNDERSTORMS MAY INCLUDE...
ONTARIO...
MACEDON...
NEWARK...
WILLIAMSON...
FARMINGTON...
CANANDAIGUA...
GENEVA...
THESE STORMS WILL PRODUCE WIND GUSTS UP TO 45 MPH ALONG WITH BRIEF
HEAVY DOWNPOURS.
LAT...LON 4260 7738 4329 7737 4328 7695 4330 7691
4337 7695 4330 7690 4330 7687 4335 7670
4343 7662 4302 7661 4301 7695 4276 7697
4276 7731 4266 7736 4258 7735 4258 7736
HITCHCOCKSpecial weather statement, May 9, 7:40 PM EDT, 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BUFFALO NY
740 PM EDT FRI MAY 9 2014
NYZ005-006-100045-
CAYUGA NY-OSWEGO NY-
740 PM EDT FRI MAY 9 2014
...LINE OF STRONG THUNDERSTORMS MOVING INTO OSWEGO COUNTY...
* AT 737 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF STRONG THUNDERSTORMS CAPABLE OF PRODUCING STRONG GUSTY
WINDS. THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM 7
MILES NORTHWEST OF OSWEGO TO CATO...AND MOVING EAST AT 50 MPH.
* SOME LOCATIONS AFFECTED BY THE STRONG THUNDERSTORMS MAY INCLUDE...
OSWEGO AND FULTON...
PARISH...
PULASKI...
CENTRAL SQUARE...
SANDY CREEK...
THESE STORMS WILL PRODUCE WIND GUSTS TO AROUND 45 MPH ALONG WITH
BRIEF HEAVY DOWNPOURS.
LAT...LON 4347 7581 4333 7588 4332 7585 4318 7588
4317 7596 4319 7608 4326 7620 4320 7622
4320 7629 4322 7631 4322 7647 4306 7648
4302 7663 4343 7663 4353 7642 4354 7624
4365 7621 4369 7578 4347 7576
HITCHCOCKSpecial weather statement, May 9, 8:04 PM EDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BUFFALO NY
804 PM EDT FRI MAY 9 2014
NYZ007-100100-
JEFFERSON NY-
804 PM EDT FRI MAY 9 2014
...LINE OF STRONG THUNDERSTORMS MOVING INTO JEFFERSON COUNTY...
* AT 757 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF STRONG THUNDERSTORMS CAPABLE OF PRODUCING STRONG GUSTY
WINDS. THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM 21
MILES WEST OF CLAYTON TO 14 MILES SOUTHWEST OF STONY POINT...AND
MOVING EAST AT 40 MPH.
* SOME LOCATIONS AFFECTED BY THE STRONG THUNDERSTORMS MAY INCLUDE...
WATERTOWN...
ADAMS...
MANNSVILLE...
CAPE VINCENT...
LAFARGEVILLE...
CHAUMONT...
THESE STORMS WILL PRODUCE WIND GUSTS UP TO 45 MPH AND BRIEF HEAVY
RAINFALL AS THEY CROSS THE REGION.
LAT...LON 4373 7586 4369 7622 4387 7630 4392 7636
4388 7645 4390 7645 4393 7637 4388 7629
4390 7620 4387 7621 4392 7614 4398 7622
4396 7630 4411 7638 4420 7629 4424 7612
4426 7617 4430 7614 4439 7584
HITCHCOCKThe office that day
Everything else NWS Buffalo, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 9, 8:09 PM EDT | Severe Thunderstorm Warning | BUF | Jefferson, Oswego | 51 min |
| May 9, 8:36 PM EDT | Special Weather Statement | BUF | Lewis | 54 min |
| May 9, 8:41 PM EDT | Special Marine Warning | BUF | 2 hr | |
| May 10, 12:28 PM EDT | Small Craft Advisory | BUF | 7 hr |
Nearby
Special Weather Statements in New York, 2014Every special weather statement in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.